Iowa, 2022Extreme Cold in Iowa, January 25 to 26, 2022
January 25 to 26, 2022 · NWS ARX · 10 events in 6 counties and zones
An arctic air mass with temperatures in the teens below zero spread across northeast Iowa toward the end of January. These temperatures combined with wind speeds of 10 to 20 mph produced dangerously cold wind chills around 35 below during the morning of January 25th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass with temperatures in the teens below zero spread across northeast Iowa toward the end of January. These temperatures combined with wind speeds of 10 to 20 mph produced dangerously cold wind chills around 35 below during the morning of January 25th. Another round of dangerously cold wind chills occurred from the late evening of the 25th into the morning of the 26th. Wind chills during this period dropped into the -35 to -40 range. The coldest reported wind chills were 40 below in Charles City (Floyd County) and by a mesonet station near Saratoga (Howard County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 24, 10:50 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 24, 10:50 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1050 PM CST Mon Jan 24 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM CST Mon Jan 24 2022
Last night/this morning's snowfall had accumulations of about 1-2
inches for most of the area. That round of snow will be the last one
for a few days as the area enters a drier period with limited
moisture availability. Enjoy a break from the snow and shoveling!
Otherwise, the main focus of the forecast is bitter cold
temperatures and wind chills tonight through tomorrow. Northerly
cold air advection will drop 850 mb temperatures to -26 to -17 C
overnight into tomorrow. Fresh snow cover and nearly cloudless
skies overnight will also facilitate radiative cooling at the
surface. Forecast lows are between -18 and -5 degrees. That cold
trend continues into tomorrow where highs will struggle to get
above 0 for much of the area. Warmest temps expected for tomorrow
will only be in the single digits above/below zero. Winds should
generally stay below 10 kts with gusts up to 20 kts. But combined
with the already cold temperatures, it will not take much wind to
lower the apparent temperature.
For tonight's wind chill headlines, in collaboration with DMX and
MPX have issued a short 3-hour Wind Chill Warning for our 2
western tiers of counties in north-central Iowa and southeast
Minnesota. At their coldest, wind chills there will hover around
35 below for a few hours from 6 to 9 AM Tuesday, which is what
prompted the short-lived warning. Otherwise the area-wide Wind
Chill Advisory from earlier remains unchanged, essentially
sandwiching the warning for our western counties. Wind chills
will remain cold enough for a persistent advisory in our west and
north into Wednesday, though some areas may require yet another
warning upgrade (more below).
.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM CST Mon Jan 24 2022
Canadian surface high pressure will slide by southwest of the area
Tuesday night into Wednesday, bringing another night of bitter cold.
Temperatures, while at the lower bounds of climatology, do not look
to approach potential record-breaking territory with standardized
anomalies around 2 to 3 degrees below the mean for late January.
Nevertheless, Tuesday night lows look to be the coldest of this
winter so far, dropping to around 15 to 25 below zero. Clear skies,
fresh snowpack, and generally light winds will facilitate the
plunge. Will have to keep a close eye on those winds, as even light
winds at these bone-chilling temperatures could cause wind chills to
cross warning thresholds in the more open, unsheltered areas west of
the Mississippi River. Current forecast has some -35 to -40 wind
chills out that way, so seems likely a warning may be needed for
some of our western counties.
Warm air advection will begin to ramp up as the high departs into
the Ohio Valley on Wednesday, bringing gradual improvement in
temperatures heading into Wednesday night (non-diurnal temperature
rise expected) and Thursday. Another cold front poised to drop
through the region on Thursday will bring the next chance of light
snow. Amounts look to be around a half inch or less per GEFS and EPS
members, so only minor impacts expected.
Another quick-hitting shot of colder air, though not as frigid as
Tuesday night, works into the region behind this front for Thursday
night. Some western/northern counties may briefly flirt with wind
chill advisory thresholds around daybreak Friday. Looks like
seasonal temperatures thereafter with a northwest flow pattern
aloft. Some signals of a shortwave dropping through by Sunday,
though confidence in its track and potential precipitation is very
low this far out.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CST Mon Jan 24 2022
Cold VFR conditions expected through Tuesday evening. An area of
high pressure will be over the region keeping skies clear with
northwest winds around 10 knots or less.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Wednesday for WIZ017-029-
032>034.
Wind Chill Advisory until noon CST Tuesday for WIZ041>044-
053>055-061.
MN...Wind Chill Warning from 6 AM to 9 AM CST Tuesday for MNZ086-087-
094-095.
Wind Chill Advisory until 6 AM CST Tuesday for MNZ086-087-094-
095.
Wind Chill Advisory from 9 AM Tuesday to noon CST Wednesday for
MNZ086-087-094-095.
Wind Chill Advisory until noon CST Wednesday for MNZ079-088-096.
IA...Wind Chill Warning from 6 AM to 9 AM CST Tuesday for IAZ008-009-
018-019.
Wind Chill Advisory until 6 AM CST Tuesday for IAZ008-009-018-
019.
Wind Chill Advisory from 9 AM Tuesday to noon CST Wednesday for
IAZ008-009-018-019.
Wind Chill Advisory until noon CST Wednesday for IAZ010-011-029-
030.
&&
SHORT TERM...Dahl/Kurz
LONG TERM...Kurz
AVIATION...04Hazardous weather outlook, Jan 24, 4:37 PM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
437 PM CST Mon Jan 24 2022
IAZ008-009-018-019-MNZ086-087-094-095-251400-
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
437 PM CST Mon Jan 24 2022
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.
.DAY ONE...Tonight
A Wind Chill Advisory is in effect tonight for wind chills of 20
to 35 below zero.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Wind Chill Warning is in effect for a brief time Tuesday morning
followed by a Wind Chill Advisory through Wednesday morning.
Expect wind chills of 20 to 35 below zero during this time.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-011-029-030-MNZ079-088-096-WIZ017-029-032>034-251400-
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Winona-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
437 PM CST Mon Jan 24 2022
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin and west central Wisconsin.
.DAY ONE...Tonight
A Wind Chill Advisory is in effect tonight for wind chills of 20
to 30 below zero.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Wind Chill Advisory remains in effect through Wednesday
morning with wind chills of 20 to 35 below zero.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ041>044-053>055-061-251400-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
437 PM CST Mon Jan 24 2022
This Hazardous Weather Outlook is for portions of central
Wisconsin...southwest Wisconsin and west central Wisconsin.
.DAY ONE...Tonight
A Wind Chill Advisory is in effect tonight for wind chills of 20
to 30 below zero.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Wind Chill Advisory will continue through Tuesday morning with
wind chills of 20 to 30 below zero.
Another round of bitter cold wind chills is expected Tuesday night
into Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04/JM
Extreme Cold/Wind Chill, Floyd
- When
- January 25, 1:55 AM CST to 8:55 AM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Wind chills around 35 below occurred across Floyd County during the morning of January 25th. The coldest wind chill of 37 below was reported by the automated weather observing equipment at the Charles City airport.
Extreme Cold/Wind Chill, Mitchell
- When
- January 25, 2:15 AM CST to 9:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Wind chills around 35 below occurred across Mitchell County during the morning of January 25th.
Extreme Cold/Wind Chill, Chickasaw
- When
- January 25, 2:30 AM CST to 9:30 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Wind chills around 35 below occurred across Chickasaw County during the morning of January 25th.
Extreme Cold/Wind Chill, Howard
- When
- January 25, 2:30 AM CST to 9:30 AM CST
- Where
- Howard forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Wind chills around 35 below occurred across Howard County during the morning of January 25th.
Extreme Cold/Wind Chill, Chickasaw
- When
- January 25, 10:55 PM CST to January 26, 9:35 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Wind chills around 35 below occurred across Chickasaw County during the late evening of January 25th into the morning of the 26th. The coldest wind chill of 35 below was recorded by a mesonet station near Ionia.
Extreme Cold/Wind Chill, Fayette
- When
- January 25, 10:55 PM CST to January 26, 9:15 AM CST
- Where
- Fayette forecast zone
- Reported by
- AWOS
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Wind chills around 35 below occurred across Fayette County during the late evening of January 25th into the morning of the 26th. The coldest wind chill of 37 below was reported by the automated weather observing equipment at the Oelwein airport.
Extreme Cold/Wind Chill, Floyd
- When
- January 25, 10:55 PM CST to January 26, 9:55 AM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below occurred across Floyd County from the late evening of January 25th into the morning of the 26th. The coldest wind chill of 40 below was reported by the automated weather observing equipment at the Charles City airport.
Extreme Cold/Wind Chill, Mitchell
- When
- January 25, 11:55 PM CST to January 26, 9:35 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Wind chills around 35 below occurred across Mitchell County from the late evening of January 25th into the morning of the 26th.
Extreme Cold/Wind Chill, Howard
- When
- January 26, 12:15 AM CST to 9:55 AM CST
- Where
- Howard forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below occurred across Howard County during the morning of January 26th. The coldest wind chill of 40 below was recorded by a mesonet station near Saratoga.
Extreme Cold/Wind Chill, Winneshiek
- When
- January 26, 12:55 AM CST to 9:55 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below occurred across Winneshiek County during the morning of January 26th. The coldest wind chill of 39 below was recorded by a mesonet station near Jackson Junction.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, January 25 to 26, 20221 death · 1 injured · 4 events
- Extreme Cold in Iowa, January 25 to 26, 202232 events
- Extreme Cold in Minnesota, January 25 to 26, 202232 events
- Extreme Cold and Cold in Illinois, January 25 to 26, 202225 events
- Extreme Cold in Minnesota, January 25, 202224 events
- Extreme Cold in North Dakota, January 25, 202218 events
- Heavy Snow in Kansas, January 25 to 26, 202215 events
- Extreme Cold in Minnesota, January 25, 202210 events
- Cold in Wisconsin, January 25 to 26, 202210 events
- Extreme Cold in Minnesota, January 25 to 26, 20228 events
- Heavy Snow in Kansas, January 25, 20226 events
- Extreme Cold in South Dakota, January 25, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1001809, 1001811, 1001808, 1001810, 1001921, 1001922, 1001923, 1001925, 1001924, 1001926.